Massachusetts, 2008

Hail and Damaging Wind in Massachusetts, June 23, 2008

June 23, 2008 · NWS BOX · 7 events in 3 counties and zones

A mesoscale convective system (MCS) moved across western and central Massachusetts during the early morning hours resulting in reports of hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A mesoscale convective system (MCS) moved across western and central Massachusetts during the early morning hours resulting in reports of hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 22, 9:26 PM EST, 5 hours 48 minutes earlier.

Area forecast discussion, Jun 22, 9:26 PM EST, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1026 PM EDT SUN JUN 22 2008

.SYNOPSIS...
A SLOW-MOVING COLD FRONT WILL MOVE EAST INTO SOUTHERN NEW ENG MON
NIGHT THEN STALL NEAR THE COAST DURING TUE.  HIGH PRESSURE WILL
BUILD INTO THE REGION WED. ANOTHER SLOW MOVING COMPLEX FRONTAL
SYSTEM AND MID LEVEL DISTURBANCE SHOULD KEEP OUR WEATHER UNSETTLED
TOWARD THE END OF THIS WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
CONVECTION HAS DECREASED ACROSS THE FORECAST AREA BUT WILL CONTINUE
WITH SLIGHT CHANCE POPS OVERNIGHT EAST WITH CHANCE POPS WEST. GFS
INCREASES THETA-E RIDGING WITH A POTENTIAL MCS TOWARDS 12Z APPROACHING
THE WESTERN ZONES WHILE THE NAM DOES NOT. HOWEVER A FAIRLY INTENSE
STORM JUST PASSED NORTH OF POUGHKEEPSIE THE PAST HOUR. WILL CONTINUE
TO MONITOR THIS POTENTIAL OVERNIGHT. DID NOT MAKE MANY CHANGES TO THE
CURRENT FORECAST AS MOST WEATHER GRID PARAMETERS ON TRACK EXCEPT
LOWERED SEAS BY A FOOT ACROSS THE OUTER COASTAL WATERS AND REMOVE
HEADLINES FOR THE CWF.

AREAS OF LOW CLOUDS AND FOG WILL DEVELOP LATER TONIGHT.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
MON...REMNANTS OF MCS WILL LIKELY RESULT IN A FEW SHOWERS AND TSTMS
SPILLING INTO PORTIONS OF SNE DURING THE MORNING.  THIS MAY HAVE AN
IMPACT ON INSTABILITY LATER ON AS MORE CONVECTION TRIES TO DEVELOP
AHEAD OF COLD FRONT.

SOUTHERLY FLOW AND CLOUD COVER WILL LIKELY LIMIT INSTABILITY IN THE
COASTAL PLAIN...BUT ENVIRONMENT EXPECTED TO RECOVER FURTHER WEST IN
THE INTERIOR WHERE SBCAPES 1000-2000 J/KG ARE FORECAST DURING THE
AFTERNOON WITH DEWPOINTS INCREASING INTO THE UPPER 60S.  500 MB
WINDS FORECAST TO INCREASE TO 40-45 KTS AND 0-6KM BULK SHEAR
APPROACHES 40 KTS W ZONES.  LIKELY POPS FORECAST ALONG AND NW OF I95
CORRIDOR WITH CHC POPS TO THE SE.  IF WE CAN GENERATE ENOUGH
INSTABILITY DURING THE AFTERNOON...ORGANIZED SEVERE WEATHER WILL BE
LIKELY...MAINLY INTERIOR.  WE DID NOT INCLUDE ENHANCED WORDING YET
DUE TO UNCERTAINTY IN THE INSTABILITY...BUT WILL HIGHLIGHT IN
HWO.

LINGERING CONVECTION POSSIBLE MON NIGHT AS COLD FRONT MOVES INTO THE
REGION...THEN IT SHOULD DRY OUT AFTER MIDNIGHT...ESPECIALLY INTERIOR
AS COLD FRONT APPROACHES THE COAST.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
LINGERING COUDS AND POPS TUESDAY AS AN UPPER SOUTHWEST FLOW SLOWS THE
DEPARTURE OF THE SURFACE COLD FRONT. THE UPPER TROF MOVES THROUGH
TUESDAY EVENING...WHICH SHOULD KICK THE LAST OF ANY SHOWERS OFFSHORE.
HIGH PRESSURE THEN BUILDS IN WEDNESDAY WITH FAIR DRY WEATHER.

ANOTHER COMPLEX PATTERN OF FRONTS DEVELOPS AROUND SOUTHERN NEW
ENGLAND LATE THURSDAY INTO THIS WEEKEND. THE TIMING ON POPS IS STILL
VERY UNCERTAIN AND WILL LIKELY CHANGE IN FUTURE FORECASTS. WE
FOLLOWED THE GMOS VALUES...BUT ZEROED OUT ANY FORECAST POPS WHEN THE
SKY GRID VALUES WERE MOSTLY CLEAR. GMOS TEMPERATURE FORECASTS LOOKED
REASONABLE AND WERE CLOSELY FOLLOWED.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
TONIGHT...AREAS IFR LOW CLOUDS...IFR FOG PATCHES REDEVELOP ACROSS
MOST TERMINALS AFT 06Z. OTHERWISE MVFR WITH ISOLATED SHRA OR TSRA
POSSIBLE.

MONDAY...MORNING IFR CONDITIONS IMPROVE TO MVFR AWAY FROM THE SOUTH
COAST. SCT SHRA AND TSRA REDEVELOP ESPECIALLY WESTERN TERMINALS.
TSRA MAY BE SEVERE.

OUTLOOK...TUESDAY THROUGH FRIDAY...

TUESDAY...LINGERING MVFR CONDITIONS PROBABLE IN SCATTERED SHOWERS AND
TSTMS ESPECIALLY IN THE EAST...VFR ELSEWHERE.

TUESDAY NIGHT INTO WEDNESDAY NIGHT...VFR CONDITIONS LIKELY.

THURSDAY AND FRIDAY...VFR FOR MOST LOCATIONS. SCATTERED MVFR IN DEVELOPING
SHOWERS.

&&

.MARINE...
TONIGHT...SMALL CRAFT ADVISORY HAS EXPIRED AS WIND GUSTS TO 25 KT NEAR
SHORE HAVE DIMINISHED. WINDS AND SEAS REMAIN BELOW SMALL CRAFT ADVISORY
CRITERIA.

MON-MON NIGHT...SOUTHERLY WINDS LESS THAN 20 KTS.  WE UNDERCUT WNA
GUIDANCE AND CAPPED SEAS AT 4 FT.

OUTLOOK...TUESDAY THROUGH FRIDAY...

MARGINAL SMALL CRAFT ADVISORY SEAS /5 FT/ MAY DEVELOP ACROSS THE
OUTER SOUTH COASTAL WATERS THURSDAY. OTHERWISE...RELATIVELY TRANQUIL
WINDS AND SEAS THROUGH FRIDAY...WITH SCATTERED SHOWERS AND
THUNDERSTORMS TUESDAY AND THURSDAY.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...WTB/KJC
NEAR TERM...STRAUSS
SHORT TERM...KJC
LONG TERM...WTB
AVIATION...WTB/STRAUSS
MARINE...WTB/KJC/STRAUSS
Hazardous weather outlook, Jun 22, 4:35 PM EST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
535 PM EDT SUN JUN 22 2008

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-232145-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
535 PM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT

AN ISOLATED STRONG THUNDERSTORM IS POSSIBLE THROUGH EARLY EVENING
ACROSS THE INTERIOR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ON MONDAY.
SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WIND AND LARGE
HAIL...MAINLY IN THE INTERIOR MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED NONDAY AFTERNOON.

ANZ230>237-250-254-255-232145-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
535 PM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 23, 1:40 AM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
240 AM EDT MON JUN 23 2008

MAZ002-003-008-009-230715-
EASTERN FRANKLIN MA-WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN
HAMPSHIRE MA-
240 AM EDT MON JUN 23 2008

AT 236 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE SMALL HAIL 3 MILES
NORTHEAST OF CHESTER...OR ABOUT 14 MILES WEST OF NORTHAMPTON...MOVING
NORTHEAST AT 24 MPH.

THE THUNDERSTORM WILL BE NEAR...CHESTERFIELD AND WORTHINGTON BY 250
AM EDT...GOSHEN AND CUMMINGTON BY 300 AM EDT...8 MILES SOUTHEAST OF
HAWLEY BY 310 AM EDT...ASHFIELD AND CONWAY BY 320 AM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS. IN ADDITION VISIBILITY WILL BE SHARPLY REDUCED...USE
CAUTION AND SLOW DOWN IF DRIVING.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES OR BALL FIELDS.

STRAUSS
Special weather statement, Jun 23, 2:13 AM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
313 AM EDT MON JUN 23 2008

CTZ002-MAZ002-003-008>011-NHZ011-230830-
CHESHIRE NH-EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-HARTFORD CT-WESTERN FRANKLIN MA-
WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
313 AM EDT MON JUN 23 2008

...A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL TRACK NORTHEAST
ACROSS EXTREME WESTERN MASSACHUSETTS THROUGH 430 AM...

AT 3 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SEVERE THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO
60 MPH...LARGE HAIL...FREQUENT LIGHTNING AND HEAVY DOWNPOURS
ENTERING THE BERKSHIRES AND NORTHWEST HILLS OF CONNECTICUT. THIS LINE
IS MOVING NORTHEAST AT 35 MPH. IT CURRENTLY APPEARS PORTIONS OF
FRANKLIN...HAMPSHIRE AND HAMPDEN COUNTIES IN WESTERN MASSACHUSETTS
AND CHESHIRE COUNTY NEW HAMPSHIRE WILL DIRECTLY BE IN THE PATH OF
THESE STORMS.

IF YOU ARE IN THE PATH OF THESE STORMS. PREPARE IN ADVANCE
FOR THE POSSIBILITY OF DAMAGING WINDS...DESTRUCTIVE HAIL AND DEADLY
CLOUD TO GROUND LIGHTNING. GO INDOORS NOW...PREFERABLY INSIDE A
STRONG BUILDING AND AWAY FROM WINDOWS. YOU MAY WANT TO UNPLUG
APPLIANCES WHICH ARE NOT NEEDED.

STRAUSS
Special weather statement, Jun 23, 2:13 AM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
313 AM EDT MON JUN 23 2008

CTZ002-MAZ002-003-008>011-NHZ011-230830-
CHESHIRE NH-EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-HARTFORD CT-WESTERN FRANKLIN MA-
WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
313 AM EDT MON JUN 23 2008

...A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL TRACK NORTHEAST
ACROSS EXTREME WESTERN MASSACHUSETTS AND CHESHIRE COUNTY NEW
HAMPSHIRE THROUGH 430 AM...

AT 3 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SEVERE THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO
60 MPH...LARGE HAIL...FREQUENT LIGHTNING AND HEAVY DOWNPOURS
ENTERING THE BERKSHIRES AND NORTHWEST HILLS OF CONNECTICUT. THIS LINE
IS MOVING NORTHEAST AT 35 MPH. IT CURRENTLY APPEARS PORTIONS OF
FRANKLIN...HAMPSHIRE AND HAMPDEN COUNTIES IN WESTERN MASSACHUSETTS
AND CHESHIRE COUNTY NEW HAMPSHIRE WILL DIRECTLY BE IN THE PATH OF
THESE STORMS.

IF YOU ARE IN THE PATH OF THESE STORMS. PREPARE IN ADVANCE
FOR THE POSSIBILITY OF DAMAGING WINDS...DESTRUCTIVE HAIL AND DEADLY
CLOUD TO GROUND LIGHTNING. GO INDOORS NOW...PREFERABLY INSIDE A
STRONG BUILDING AND AWAY FROM WINDOWS. YOU MAY WANT TO UNPLUG
APPLIANCES WHICH ARE NOT NEEDED.

STRAUSS

The radar

The Albany radar (KENX), 95 km away, was scanning. The volume nearest the first event began at 08:15 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hampshire

When
June 23, 3:14 AM EST
Where
Hampshire County, Worthington Corners
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.420, -72.930

Hail, Hampshire

When
June 23, 3:25 AM EST
Where
Hampshire County, Chesterfield
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.400, -72.850

Hail, Hampshire

When
June 23, 3:52 AM EST
Where
Hampshire County, Williamsburg
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.400, -72.720

Hail, Hampshire

When
June 23, 3:55 AM EST
Where
Hampshire County, 0.51 mi W of Bay State
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.330, -72.680

Thunderstorm Wind, Middlesex

When
June 23, 5:25 AM EST
Where
Middlesex County, Ashby
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.680, -71.820

Trees were downed by thunderstorm winds.

Hail, Middlesex

When
June 23, 5:31 AM EST
Where
Middlesex County, 2.55 mi NNE of Townsend
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.702, -71.675

Hail, Worcester

When
June 23, 7:40 AM EST
Where
Worcester County, 0.51 mi W of Worcester
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.270, -71.810

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2008Every state in 2008This day in weather historyWarnings in Massachusetts, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117150, 117151, 117152, 117153, 117155, 117158, 117160.